Iowa, 2009Flash Flood in Iowa, July 7, 2009
July 7, 2009 · NWS DVN · 1 event in 1 county or zone
Heavy rains resulted in some flash flooding of some streets in Fairfield, IA during the late afternoon of July 7.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains resulted in some flash flooding of some streets in Fairfield, IA during the late afternoon of July 7.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 2:15 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 7, 2:15 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT TUE JUL 7 2009
.SYNOPSIS...
12Z UA ANALYSIS SHOWED UPPER AN UPPER RIDGE FROM THE SRN ROCKIES
THROUGH THE NRN PLAINS THIS MORNING. THE RIDGE WAS CAUGHT BETWEEN
UPPER LOWS OVER THE SERN AND SWRN CORNERS OF CANADA. S/W ENERGY
MOVING THE THROUGH THE UPPER RIDGE OVER THE NRN PLAINS HAD SPUN UP A
A SURFACE WAVE OVER SD. A WARM FRONT EXTENDED SE FROM THE LOW
THROUGH IA AND NRN IL. AS OF EARLY AFTERNOON SCT SHRA/TSRA WAS
DEVELOPING NEAR THE SURFACE BOUNDARY FROM CENTRAL INTO SERN IA AND
ALSO ON THE COOL SIDE OF THE FRONT OVER EAST CENTRAL IA AND NRN IL.
&&
.SHORT TERM...TONIGHT AND WEDNESDAY...
MAIN CONCERN FOR THIS FORECAST PERIOD WILL BE THE CONVECTIVE TRENDS
AND THE IMPACTS ON TEMPS...ESPECIALLY TOMORROW HIGHS. CURRENT
CONVECTION ON GOING OVER THE NRN 2/3RDS OF THE CWA IS MOST LIKELY
TIED TO THE STALLED FRONT OVER SERN IA AND WEST CENTRAL IL AND ALSO
TO A PERSISTENT AREA OF MID LEVEL FGEN THAT THE MORNING MODEL RUNS
SHOWED OVER MN/WI/NE IA/NRN IL. SINCE DEEP LAYER SHEAR IS ON THE
WEAK SIDE OVER THE MID MS VALLEY THIS AFTERNOON AND
EVENING...BELIEVE CONVECTION ON GOING NOW WILL BE OF THE PULSE
VARIETY AND SHOULD DIMINISH WITH LOSS OF HEATING BY EARLY TO MID
EVENING. ATTENTION WILL THEN TURN TOWARD CONVECTION CURRENTLY
DEVELOPING OVER ERN SD WHICH SHOULD RIDE THE INSTABILITY GRADIENT SE
INTO EASTERN IA BY LATE TONIGHT. TIMING AND WEAK FORCING ASSOCIATED
WITH THE MCS SUGGESTS SEVERE THREAT OVER THE MID MS VALLEY WILL BE
MINIMAL AND ONLY MODERATE PCPN AMOUNTS EXPECTED. EXPECT MCS TO
CONTINUE SE THROUGH THE CWA EARLY WEDNESDAY MORNING WITH ADDITIONAL
REDEVELOPMENT DURING THE AFTERNOON ALONG ANY BOUNDARIES LEFT OVER BY
THE CONVECTION. ALSO OUTFLOWS/CLOUD COVER OVER THE NRN CWA EXPECTED
TO ENHANCE BOUNDARY OVER THE AREA...SO WILL LEAN TOWARD THE FRONT
STAYING FURTHER SOUTH THAN MODELS SUGGEST ...KEEPING HIGHS ONLY IN
THE 70S OVER THE NERN HALF OF THE CWA.
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...WEDNESDAY NIGHT
SOMEWHAT OF A QUESTION MARK...AND DEPENDS ON WHAT HAPPENS WITH THE
MCS DURING THE DAY ON WEDNESDAY. THERE MAY BE SOME LINGERING
CONVECTION ACROSS THE AREA ON THE TAIL END OF THE MCS...WHICH MAY
RE-INVIGORATE ACROSS NORTHERN ILLINOIS IN THE EVENING BEFORE EXITING
OFF TO THE EAST. AFTER MIDNIGHT THOUGH...THERE SHOULD BE A DEFINITE
LULL IN CONVECTION. THE BOUNDARY STAYS IN THE GENERAL AREA...BUT
SHIFTS NORTH OVERNIGHT AND THURSDAY MORNING...AND BY THURSDAY
AFTERNOON IS LIKELY TO BE ACROSS ABOUT THE NORTHERN HALF OF THE
FORECAST AREA. A STRONG UPPER LEVEL SHORTWAVE WILL MOVE ACROSS
SOUTHERN CANADA...IN TURN PUSHING A FAIRLY STRONG COLD FRONT
SOUTHEAST TOWARDS THE AREA THURSDAY AND THURSDAY NIGHT. CONVECTION
SHOULD BLOSSOM ALONG AND AHEAD OF THIS FRONT...AND MAY GET INTO OUR
NORTHWESTERN COUNTIES DURING THE AFTERNOON...DEPENDING ON WHERE THE
LEADING WARM FRONT ACTUALLY LAYS OUT...AND HOW MUCH ACTIVITY CAN
FIRE ALONG IT. THURSDAY NIGHT COULD BE QUITE SIGNIFICANT FOR THIS
AREA...BUT MUCH DEPENDS ON THE FRONTAL POSITION AND TIMING. THE
BEST ENERGY WITH THIS EVENT WILL BE UP NORTH ACROSS MINNESOTA
WISCONSIN...BUT WE SHOULD HAVE SOME VERY GOOD INSTABILITY AHEAD OF
THE BOUNDARY IF WE CAN TAP INTO IT.
ACTIVE WEATHER PATTERN CONTINUES THROUGH THE EXTENDED RANGE OF THE
FORECAST...WITH SOME MODEL UNCERTAINTY THROWN IN TO MAKE THINGS
INTERESTING. ON FRIDAY THE COLD FRONT CONTINUES TO SAG SLOWLY
SOUTHEAST ACROSS THE AREA...LINGERING INTO FRIDAY NIGHT. THE UPPER
LEVEL TROUGH COMES ACROSS THE AREA...AND ALONG WITH THE MOISTURE
POOLED ALONG THE BOUNDARY...EXPECT A HIGH CHANCE OF SHOWERS AND
THUNDERSTORMS OVERNIGHT FRIDAY NIGHT...AS THE FRONT CONTINUES TO SAG
TO THE SOUTH. AS AIRMASS TO THE SOUTH OF THIS FRONT WILL BE QUITE
UNSTABLE AND SHEAR PARAMETERS LOOK FAIRLY GOOD...EXPECT THAT THERE
WILL BE A SEVERE WEATHER THREAT WITH THESE STORMS. SOUTH OF THE
BOUNDARY ON FRIDAY THE AIRMASS SHOULD RISE TO AROUND 90 OR INTO THE
LOW 90S...AND WITH SOME LOW 70S DEWPOINTS AS WELL. THIS FRONT SAGS
SOUTH OF THE REGION FOR MOST OF SATURDAY AND SUNDAY...THOUGH IT
STAYS CLOSE ENOUGH TO NEED TO MAINTAIN SOME SLIGHT OR VERY LOW END
CHANCE POPS ALL THE WAY THROUGH SUNDAY NIGHT. MODEL UNCERTAINTY
BEGINS TO COME INTO PLAY HERE...WITH THE GFS KEEPING THE BOUNDARY
NEARBY...BUT THE ECMWF PUSHING IT FARTHER SOUTH. FOR NOW HAVE GONE
WITH THE MORE SOUTHERLY SOLUTION...BUT HAVE KEPT THOSE LOW END POPS
IN THE SOUTHERN PORTIONS OF THE CWA TO TRY TO COVER FOR THIS
VARIABILITY. MODELS GET EVEN FARTHER APART AS THE GFS TAKES A SHOT
OF ENERGY OUT OF A CUT OFF LOW OVER THE NORTHWEST CONUS...AND
RIPPLES IT EAST ACROSS OUR BOUNDARY MONDAY AND TUESDAY...LIFTING IT
BACK INTO OUR AREA AS WELL. THE ECMWF IS MUCH SLOWER WITH THE
PROGRESSION OF THIS ENERGY...AND DOES NOT BRING THE FRONT BACK NORTH
AS A WARM FRONT UNTIL TUESDAY. THERE IS LITTLE RUN TO RUN
CONSISTENCY ON THE HANDLING OF THIS FEATURE...SO HAVE ATTEMPTED A
COMPROMISE SOLUTION OF SORTS...WITH ONLY SLIGHT CHANCE POPS ON
MONDAY...AND RAISING THEM A LITTLE FOR TUESDAY...THINKING THAT SOME
SORT OF WAVE WILL COME ACROSS THE FORECAST AREA IN THAT TIME RANGE.
THROUGH THE WEEKEND AND EARLY IN THE WEEK THE BOUNDARY SHOULD BE
SOUTH OF THE FORECAST AREA...SO HAVE TRIMMED BACK TEMPERATURES A
LITTLE IN THAT TIME PERIOD. ..LE..
&&
.AVIATION...
SCATTERED TSRA EXPECTED MAINLY NORTH OF HWY 34 THIS EVENING.
HANDLED TSRA POTENTIAL IN KMLI/KCID/KDBQ TAFS BY MENTIONING VCTS
OR CB WITH SCATTERED COVERAGE LIMITING THE POTENTIAL FOR TSRA AT ANY
ONE TAF SITE. EVENING CONVECTION SHOULD DIMINISH AROUND 02Z THEN A
TSRA COMPLEX IS EXPECTED TO MOVE SE INTO THE AREA LATE TONIGHT
IMPACTING KCID/KDBQ/KMLI MAINLY AFTER MIDNIGHT. KEPT VFR CONDITIONS
WITH THIS ROUND OF PCPN BUT THE STRONGER TSRA WILL LIKELY HAVE A
PERIOD OF IFR CONDITIONS ASSOCIATED WITH THEM. WEAK SURFACE
PRESSURE PATTERN OVER THE AREA WILL MEAN WINDS OUTSIDE OF THE TSRA
WILL BE LIGHT AND FROM THE S OR SE.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
DLF/LE
Hazardous weather outlook, Jul 7, 3:28 AM CST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
428 AM CDT TUE JUL 7 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
428 AM CDT TUE JUL 7 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE AREA THROUGH THIS
EVENING...WITH THE AREA OF GREATEST COVERAGE ROUGHLY FROM WATERLOO
THROUGH THE QUAD CITIES...TO PEORIA ILLINOIS. RAINFALL TODAY WILL
BE SPOTTY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINS AND LIGHTNING. TONIGHT...A FRONT WILL STALL OVER THE AREA...AND
A LARGER COMPLEX OF THUNDERSTORMS IS EXPECTED TO IMPACT IOWA AND
NORTHERN ILLINOIS FROM LATE EVENING THROUGH WEDNESDAY MORNING. A
FEW STRONG STORMS ARE POSSIBLE...WITH SMALL HAIL AND GUSTY WINDS THE
PRIMARY STORM THREATS. THIS COMPLEX OF STORMS MAY BRING A MORE
WIDESPREAD HEAVY RAIN THREAT AS WELL...BUT FLASH FLOODING IS NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED TO NUMEROUS THUNDERSTORMS WILL RUMBLE ACROSS MUCH OF
THE OUTLOOK AREA ON WEDNESDAY. SHEAR AND INSTABILITY SHOULD
SUPPORT THE POTENTIAL FOR SUPERCELLS WITH THE THREAT OF LARGE HAIL
AND DAMAGING WINDS. THE NEXT ORGANIZED THUNDERSTORMS SHOULD
ARRIVE LATE FRIDAY AFTERNOON AND FRIDAY NIGHT AS A COLD FRONT
SWEEPS ACROSS THE REGION. SOME OF THESE STORMS MAY BE STRONG TO
SEVERE...ALONG WITH PRODUCING HEAVY RAINFALL. HOWEVER IT IS TOO
EARLY TO DETERMINE THE SPECIFIC THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HAASE/ERVIN
In the hours before
Special weather statement, Jul 7, 2:42 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 PM CDT TUE JUL 7 2009
IAZ040-051-052-072145-
BENTON-BUCHANAN-LINN-
342 PM CDT TUE JUL 7 2009
...STRONG THUNDERSTORM HEADED FOR BENTON COUNTY...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF WATERLOO...MOVING EAST AT 25
MPH.
* THE THUNDERSTORM WILL BE NEAR...
MOUNT AUBURN AND 7 MILES NORTH OF GARRISON AROUND 420 PM CDT...
7 MILES SOUTH OF BRANDON AROUND 425 PM CDT...
VINTON AROUND 430 PM CDT...
URBANA...6 MILES NORTH OF SHELLSBURG AND 6 MILES WEST OF CENTER
POINT AROUND 445 PM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 35 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM.
IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4230 9230 4230 9208 4234 9207 4235 9207
4226 9171 4201 9185 4218 9231 4229 9231
TIME...MOT...LOC 2039Z 292DEG 22KT 4232 9240
DLFSpecial weather statement, Jul 7, 3:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT TUE JUL 7 2009
IAZ076-077-087-098-072215-
VAN BUREN IA-JEFFERSON IA-WASHINGTON IA-KEOKUK IA-
425 PM CDT TUE JUL 7 2009
...STRONG THUNDERSTORMS DEVELOPING...
A CLUSTER OF THUNDERSTORMS CONTINUES TO DEVELOP FROM JUST NORTHWEST
OF SIGOURNEY TO WEST OF FAIRFIELD. THESE STORMS WERE MOVING SLOWLY
EAST AND SHOULD MOVE INTO THE EASTERN SECTIONS OF KEOKUK AND
JEFFERSON COUNTIES BY 6 PM PM.
AT 420 PM...RADAR SHOWED THE STRONGEST STORM JUST SOUTH OF
SIGOURNEY. THIS STORM WILL BE CAPABLE OF PENNY SIZE HAIL AND WIND
GUSTS OVER 40 MPH ALONG WITH A PERIOD OF VERY HEAVY RAINS AS IT
MOVES SLOWLY EAST THROUGH THE LANCASTER AREA BY 5 PM.
&&
LAT...LON 4151 9242 4150 9195 4090 9174 4089 9218
4116 9219 4117 9242
DLFLocal storm report, Jul 7, 3:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT TUE JUL 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL NE SIGOURNEY 41.34N 92.20W
07/07/2009 E0.25 INCH KEOKUK IA TRAINED SPOTTER
WIND GUSTS 25 TO 30 MPH AND HEAVY RAIN.
&&
DLFSpecial weather statement, Jul 7, 3:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT TUE JUL 7 2009
IAZ051-052-063>065-067-076>078-087>089-098-099-072330-
LEE IA-VAN BUREN IA-DES MOINES IA-JEFFERSON IA-HENRY IA-BENTON IA-
LINN IA-CEDAR IA-IOWA IA-JOHNSON IA-MUSCATINE IA-WASHINGTON IA-
KEOKUK IA-LOUISA IA-
442 PM CDT TUE JUL 7 2009
...A FUNNEL CLOUD REPORTED IN BENTON COUNTY...
A TRAINED SPOTTER SIGHTED A FUNNEL CLOUD NEAR VAN HORNE IN SOUTHERN
BENTON COUNTY. THE FUNNEL CLOUD WAS ASSOCIATED WITH A CLUSTER OF
SHOWERS AND THUNDERSTORMS FROM NORTHERN IOWA COUNTY INTO NORTHERN
BENTON COUNTY.
OTHER THUNDERSTORMS WERE ALSO OCCURRING OVER KEOKUK AND JEFFERSON
COUNTIES. FUNNEL CLOUDS ARE ALSO POSSIBLE WITH THESE STORMS.
THESE TYPE OF FUNNELS ARE TYPICALLY SHORT LIVED AND RARELY TOUCH
DOWN. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING IN DO
NOT SUPPORT STRONG...DAMAGING TORNADOES.
ADDITIONAL FUNNEL CLOUDS WILL BE POSSIBLE WITH THESE THUNDERSTORMS
AT LEAST THROUGH 7 PM. THE THUNDERSTORMS ARE THEN EXPECTED TO
WEAKEN DURING THE EARLY EVENING HOURS.
IN THE UNUSUAL CASE THESE FUNNELS DO TOUCH DOWN...THEY SHOULD BE ON
THE GROUND ONLY BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE.
HOWEVER...IF THREATENING WEATHER CONDITIONS APPROACH YOUR
LOCATION...MOVE INDOORS TO A PLACE OF SAFETY.
THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4151 9237 4151 9231 4229 9229 4229 9139
4071 9134 4072 9218 4074 9219 4116 9219
4117 9241
DLFFlash Flood, Jefferson
- When
- July 7, 4:30 PM CST to 6:00 PM CST
- Where
- Jefferson County, 1.51 mi WNW of Fairfield to 1.09 mi WNW of Fairfield
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 41.011, -92.005
Heavy rains resulted in flash flooding of West Grimes Avenue in Fairfield, IA during the late afternoon of July 7. The flood waters were about 6 to 12 inches deep.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, July 7, 20091 injured · $1.1 million · 1.75 in hail · 27 events
- Flash Flooding and Hail in Massachusetts, July 7, 20092 injured · $358,000 · 1 in hail · 18 events
- Hail and Damaging Winds in New Jersey, July 7, 2009$47,000 · 61 kt wind · 9 events
- Flash Flooding and Hail in South Dakota, July 7, 20091.75 in hail · 34 events
- Hail and Damaging Winds in Connecticut, July 7, 2009$25,000 · 1 in hail · 14 events
- Hail and Damaging Wind in New York, July 7, 2009$25,000 · 1.5 in hail · 12 events
- Hail in New York, July 7, 2009$36,000 · 0.75 in hail · 3 events
- Flash Flooding and Hail in Iowa, July 7, 2009$25,000 · 1.5 in hail · 9 events
- Hail in New York, July 7, 20091 in hail · 24 events
- Hail and Damaging Winds in Connecticut, July 7, 2009$22,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in South Dakota, July 7, 20091 in hail · 15 events
- Lightning Strikes in Georgia, July 7, 2009$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191418.